Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS Raleigh, NC

October 23, 2017Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 23, 2017, 5:35 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2017, 5:35 PM EDT (21:35 UTC)
Expired
Oct 23, 2017, 6:15 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:56 PM EDTTSTM WND DMG2 Wnw Kernersville, NCTREE DOWN ACROSS WOODFIELD DR.
Oct 23, 6:00 PM EDTTSTM WND DMG1 W Belews Creek, NCTREE DOWN AT HIGHWAY 65 AND GOODE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS52 KRAH 232135
SVRRAH
NCC057-067-232215-
/O.NEW.KRAH.SV.W.0211.171023T2135Z-171023T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
535 PM EDT MON OCT 23 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Forsyth County in central North Carolina...
  Davidson County in central North Carolina...

* Until 615 PM EDT

* At 534 PM EDT, a severe thunderstorm was located over Mocksville,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
  Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 900 PM EDT for central North
Carolina.

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3578 8005 3575 8032 3572 8039
      3574 8046 3577 8045 3578 8047 3583 8044
      3584 8039 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2134Z 240DEG 49KT 3594 8056 

HAIL...<.75IN
WIND...60MPH
 
$$

23
3 follow-up statements
637 
WWUS52 KRAH 232147
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
547 PM EDT MON OCT 23 2017

NCC057-067-232215-
/O.CON.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
547 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FORSYTH AND DAVIDSON COUNTIES...

At 546 PM EDT, a severe thunderstorm was located over Bermuda Run, or
10 miles northeast of Mocksville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 900 PM EDT for central North
Carolina.

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3578 8005 3575 8032 3572 8039
      3574 8046 3577 8045 3578 8047 3583 8044
      3584 8039 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2146Z 232DEG 44KT 3602 8044 

HAIL...<.75IN
WIND...60MPH
 
$$

23
849 
WWUS52 KRAH 232204
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
604 PM EDT MON OCT 23 2017

NCC057-067-232215-
/O.CON.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
604 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FORSYTH AND DAVIDSON COUNTIES...

At 604 PM EDT, a severe thunderstorm was located near Winston-Salem,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect minor damage to roofs, siding, and trees. 

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

A tornado watch remains in effect until 900 PM EDT for central North
Carolina.

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3578 8005 3575 8032 3572 8039
      3574 8046 3577 8045 3578 8047 3583 8044
      3584 8039 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2204Z 227DEG 33KT 3614 8032 

HAIL...<.75IN
WIND...60MPH
 
$$

WSS
015 
WWUS52 KRAH 232216
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
616 PM EDT MON OCT 23 2017

NCC057-067-232225-
/O.EXP.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
616 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH AND DAVIDSON COUNTIES
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 900 PM EDT for central North
Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3578 8005 3575 8032 3572 8039
      3574 8046 3577 8045 3578 8047 3583 8044
      3584 8039 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2215Z 240DEG 49KT 3619 8020 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:28 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 23, 3:28 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
328 PM EDT Mon Oct 23 2017

.SYNOPSIS...
A potent upper level trough and accompanying surface front will surge
through the region this evening. A secondary dry cold front will follow
and cross our region Tuesday night. Cool high pressure will be in control
mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 328 PM Monday...

...Tornado Watch through 9 PM for the Western Piedmont...

...Slight risk of severe storms late this afternoon and evening...

Current conditions...

Radar indicated the line of convection was surging ENE across the NC
Mountains and upstate SC, with Warnings already being issued over
western NC and SC. The initial Tornado Watch has been issued for the
western zones through 900 PM, with additional Watches likely
to the north and east. This is a traditional high shear, low CAPE
environment, with a low level boundary retreating northward through
the NW Piedmont and Foothills (where an In-Situ CAD developed today).
The approaching mid/upper trough has become strongly negatively
tilted over the TN Valley with a parent low moving north through the
Ohio Valley. The trailing cold front was surging over the
Appalachians, with a meso-low and QLCS already pushing through the
GSP area.

The developing severe threat...

The extensive cloudiness and showers over the western Piedmont will
keep things more stable, lessing the severe threat over that region
by a category (more marginal than a slight risk for the Triad Region
may be more appropriate). However, along and east of the In-Situ
wedge there will be more instability - especially from Raleigh and
Southern Pines eastward where some sun will send temperatures well
into the 70s (even some lower 80s SE). 500 to 1000 J/KG CAPES are
expected by mid to late afternoon. TOR parameters are favorable
in the western/southern Piedmont (especially from Charlotte and
Statesville east to near Fayetteville.

The current QLCS and meso-low upstream was racing NE and will
be affecting our western counties in the current Tornado Watch
beginning around 4-5 PM. This QLCS should continue to strengthen
as it moves into the more unstable environment over central NC
late afternoon and evening.

The previous timing still looks to be on target. We expect the line
to reach the Triad and southern Piedmont between 4 and 5 PM,
then the Triangle and Fayetteville areas around dinner time,
and the Interstate 95 corridor by mid to late evening.
A 3-4 hour period of significant weather is expected as the
lines of storms push through. The line itself should be accompanied by
a few damaging wind gusts and possibly isolated tornadoes. A few
supercell storms may develop out ahead of the line main line
with the threat of damaging wind gusts and isolated tornadoes.

Minor urban or small stream flooding will be possible during the
height of the event, with 2+ inch per hour rainfall rates generally
lasting 30 to 45 minutes at any given spot. Very dry antecedent
conditions and the quick movement of the system overall should keep
the flash flood threat low.

Clearing behind the convective line, with the passage of the cold
front, will spread west to east overnight. However, the latest models
have introduced higher PROBS of the development of low stratus
again between 4 and 8 am, with some patchy dense fog possible around
sunrise as well. This is due to the surface winds becoming light or
even calm very late tonight in the very moist near surface environment.
Lows have been raised into the 50s NW to 60s down east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 325 PM Monday...

After low stratus early Tuesday, skies are expected to become partly sunny.
Highs will be cooler, 60s NW to 70s SE. A secondary cold front will bring
even drier and cooler air Tuesday night through Thursday. Still, readings
are expected to remain above the critical threshold of a killing frost
or freeze, even in the areas that fall into the mid to upper 30s (rural
Piedmont).

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM Monday...

Cooler and dry weather continues into the latter half of the week
with highs in the upper 50s to mid 60s Thursday and near 70 degrees
for the end of the week. Lows will remain in the 40s for the
majority of the week and then climb back into the upper 40s to lower
50s for the weekend.

The next chance for rain comes from a frontal system that will move
through the area next weekend.  There is uncertainty with regards to
timing and also the evolution of a low pressure system riding up the
southeast coastline prior to the arrival of the cold front that
could cause a chance of precipitation earlier in the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 325 PM Monday...

An approaching frontal system will then result in the ewd
progression of a band of IFR-MVFR ceilings, heavy showers and
isolated storms with strong and gusty sly to sswly winds --including
some severe with isolated tornadoes and straight line wind gusts to
50 kts-- between 22Z/23rd and 05Z/24th. SE surface winds will
be strong and gusty ahead of the expected cold front. West to east
clearing will occur with the passage of the associated cold front
this evening-early tonight, followed by lessening winds and lingering
low level moisture late tonight resulting in the development of low IFR
stratus and MVFR fog between 08-123/24th.

Outlook:  VFR conditions are anticipated 15z Tuesday through Friday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Franklin
AVIATION...Badgett
Hazardous weather outlook, Oct 23, 2:53 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
253 PM EDT Mon Oct 23 2017

NCZ021-022-038-241900-
Forsyth-Guilford-Davidson-
253 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A potent upper level trough and related strong surface frontal
system will cross the forecast area this afternoon through early
tonight. An associated band or two of showers and thunderstorms, and
marginal risk of severe weather, will result mainly between 3 PM and
8 PM. Wind gusts to 40 or 45 mph are expected with the line of
storms, with locally damaging gusts possible. Locally heavy rain
with
up to 2 inches in an hour may produce minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ039-073-074-083-084-241900-
Randolph-Stanly-Montgomery-Anson-Richmond-
253 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A potent upper level trough and related strong surface frontal
system will cross the forecast area late this afternoon through
early tonight. An associated band or two of showers and
thunderstorms, and slight risk of severe weather, will result mainly
between 4 PM and 9 PM. Wind gusts between 40 and 50 mph are expected
with the line of storms, with locally damaging gusts. Isolated
tornadoes will also be possible. While hail is not expected to be
widespread, the strongest storms will be capable of producing
quarter
sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ023-024-040-075>077-085-086-088-241900-
Alamance-Orange-Chatham-Moore-Lee-Harnett-Scotland-Hoke-Cumberland-
253 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A potent upper level trough and related strong surface frontal
system will cross the forecast area late this afternoon through
early tonight. An associated band or two of showers and
thunderstorms, and slight risk of severe weather, will result mainly
between 4 PM and 9 PM. Wind gusts between 40 and 50 mph are expected
with the line of storms, with locally damaging gusts. Isolated
tornadoes will also be possible. While hail is not expected to be
widespread, the strongest storms will be capable of producing
quarter
sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-025>028-041>043-078-089-241900-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Wayne-Sampson-
253 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A potent upper level trough and related strong surface frontal
system will cross the forecast area late this afternoon through
early tonight. An associated band or two of showers and
thunderstorms, and slight risk of severe weather, will result mainly
between 7 PM and 11 PM. Wind gusts between 40 and 50 mph are
expected, with locally damaging gusts. Isolated tornadoes will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 5:17 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT Mon Oct 23 2017

NCZ021>024-038>040-073>076-083>086-232300-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-STANLY-
MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
INCLUDING THE CITIES OF PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM,
GREENSBORO, LAKE TOWNSEND, HIGH POINT, BURLINGTON, GRAHAM,
CHAPEL HILL, CARRBORO, LEXINGTON, THOMASVILLE, ASHEBORO, ULAH,
ARCHDALE, TRINITY, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO,
ALBEMARLE, PLYLER, TROY, BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE,
ELDORADO, SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS,
SEVEN LAKES, CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, WADESBORO,
POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM, LAUREL HILL,
LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD, ROCKFISH,
AND SILVER CITY
517 PM EDT Mon Oct 23 2017

....Strong gusty winds occurring ahead of a band of heavy showers
and isolated strong thunderstorms...

Southeasterly winds ahead of an approaching band of heavy showers
and thunderstorms will gusts as high as 35 to 40 mph. Wind gusts
around 40 mph have been observed at reporting sites at Rockingham
and Hoffman. These strong wind gusts are occurring 20 to 40 miles
ahead of the band of showers and storms. Winds of this strength
will be able to down large tree branches and trees weakened by
disease.

The band of heavy showers and storms should stretch from Winston-
Salem to Lexington to Albemarle before 630 PM, and reach
Greensboro, Asheboro, Troy and Rockingham by 7 PM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:01 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth3 hr
Oct 23, 6:14 PM EDTSpecial Weather StatementRAHDavidson, Forsyth61 min
Oct 23, 7:07 PM EDTSpecial Weather StatementRAHAnson, Montgomery38 min
Oct 23, 7:30 PM EDTSpecial Weather StatementRAHMontgomery30 min
Oct 23, 7:43 PM EDTSpecial Weather StatementRAHMoore, Richmond62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.